Alert archive / California / Wind Advisories in 2009

Wind Advisory 8, NWS Sacramento, CA

March 21, 2009

NWS Sacramento, CA issued this wind advisory at Mar 21, 2009, 4:05 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 4:05 PM PDT (23:05 UTC)
Expired
Mar 22, 2009, 3:01 AM PDT
In force
11 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSTO 212305
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
405 PM PDT SAT MAR 21 2009

...STRONG AND GUSTY WINDS TONIGHT OVER PORTIONS OF THE SACRAMENTO
VALLEY...

.STRONG SOUTH WINDS WILL OCCUR OVER PARTS OF THE SACRAMENTO
VALLEY OVERNIGHT AHEAD OF A COLD STORM SYSTEM. WINDS ARE EXPECTED
TO DECREASE AFTER A COLD FRONT MOVES THROUGH THE AREA EARLY SUNDAY
MORNING. 

CAZ015-016-221200-
/O.NEW.KSTO.WI.Y.0008.090321T2305Z-090322T1200Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
405 PM PDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY...FOR THE NORTHERN AND CENTRAL SACRAMENTO VALLEY...WHICH
IS IN EFFECT UNTIL 5 AM PDT SUNDAY.

SUSTAINED SOUTH WINDS AROUND 25 MPH WITH GUSTS UP TO 40 MPH WILL
OCCUR TONIGHT OVER THE NORTHERN AND CENTRAL SACRAMENTO VALLEY.
THIS WILL INCLUDE AREAS NORTH OF MARYSVILLE TO REDDING. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. RAIN AND ISOLATED TO
SCATTERED THUNDERSTORMS WILL ACCOMPANY THE STRONG WINDS.

$$
JHM
1 follow-up statement
000 
WWUS76 KSTO 221001
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
301 AM PDT SUN MAR 22 2009


CAZ015-016-221115-
/O.CAN.KSTO.WI.Y.0008.000000T0000Z-090322T1200Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
301 AM PDT SUN MAR 22 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL REMAIN BELOW ADVISORY CRITERIA THIS MORNING BUT MAY BE
BREEZY AT TIMES THROUGH ABOUT 6 AM.

$$

RB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:50 PM PDT, 15 minutes earlier.

Area forecast discussion, Mar 21, 3:50 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
350 PM PDT SAT MAR 21 2009

.DISCUSSION...
AN ABRUPT CHANGE IN THE WEEKEND WX OVER INTERIOR NORCAL WELL
UNDERWAY WITH PCPN BECOMING MORE WIDESPREAD ON THE COMPOSITE RADAR
AND TEMPS RUNNING SOME 12 TO 17 DEGREES COOLER THAN YESTERDAY. SO
EVEN THOUGH SPRING HAS OFFICIALLY BEGUN...NATURE HAS BEGUN TO THROW
A RATHER POWERFUL WINTER STORM AT NORCAL...COMING IN 3 PARTS. THE
INITIAL SHORT WAVE IS CURRENTLY MOVING INLAND AND MOISTENING THE AIR
MASS...WHICH STARTED OUT QUITE DRY AS MORNING RAOBS INDICATED PWS NO
MORE THAN .50 INCHES AROUND THE AREA. CLOUD ENHANCEMENT OVER
INTERIOR NORCAL SUGGESTS THAT DYNAMICS ARE INCREASING OVER THE
REGION AND WE EXPECT AN INCREASE IN QPFS THIS EVENING WITH THIS
INITIAL SHORT WAVE.

BEHIND THE INITIAL SHORT WAVE...COMES THE 2ND AND MORE POWERFUL
PUNCH LATER TONIGHT AND INTO EARLY SUN...WITH THE 3RD PART ON SUN.
THE 2ND PART OF THE STORM IS CURRENTLY ALONG 130W...AND THE 3RD PART
OF THE STORM NEAR 135W UNDER THE 5H COLD POCKET. SATELLITE INDICATES
A LARGE AREA OF OPEN/CLOSED CELLULAR CUMULUS UNDER A VERY COLD POOL
OF AIR THAT WILL BE ROTATING INLAND AFTER 06Z SUN...AND INTO SUN.
THE STRONGEST Q-VECTOR CONVERGENCE AND LARGE SCALE ASCENT SHOULD BE
MOVING ACROSS INTERIOR NORCAL FROM JUST BEFORE 06Z SUN THRU A LITTLE
AFTER 18Z SUN. STRONG JET DYNAMICS WILL ALSO BE KICKING IN AROUND
06Z AS NORCAL WILL BE N OF THE UPPER JET AND IN THE INDIRECT
CIRCULATION OVERNITE WHICH WILL INCREASE UPWARD MOTION. IR SATELLITE
IMAGERY INDICATES CLOUD-TOP ENHANCEMENT JUST W OF THE SFO BAY AREA
IN RESPONSE TO INCREASING UPPER JET DYNAMICS. GFS CROSS SECTION
INDICATES UPWARD OMEGA INCREASING TO 20 UBAR/S OVER THE AREA BY 06Z
SUN. A STRONG COLD FRONT WILL BE MOVING INTO THE AREA BETWEEN
06Z-12Z SUN...AND THIS WILL LIKELY ACT AS A FOCUS FOR HEAVY SHOWERS
OR THUNDERSTORMS AS THE AIR MASS RAPIDLY COOLS AND DESTABILIZES.
THIS PATTERN LOOKS FAVORABLE FOR A NCFR /NARROW COLD FRONTAL RAIN
BAND/ TO DEVELOP...ALONG WITH SOME STRONG STORMS...MAINLY EARLY SUN
AS THE TROF AXIS IS JUST OFF THE COAST...LEADING TO BACKING SURFACE
WINDS AHEAD OF THE FRONTAL BOUNDARY. THIS WOULD RESULT IN FAVORABLE
WIND SHEAR PROFILES FOR ROTATING STORMS THROUGH ABOUT MIDDAY SUN.
HOWEVER...INSTABILITY WILL CONTINUE OVER THE AREA ALL DAY DUE TO THE
COLD POOL ALOFT...THE THIRD PART OF THE STORM. THUS...WE COULD SEE
THUNDER LAST VIRTUALLY THROUGH MUCH OF THE DAY. GIVEN THE CONVECTIVE
NATURE OF THIS EVENT...QPFS ARE LIKELY TO VARY WIDELY.

LAST SEC NOTE...UP VALLEY GRADIENT HAS INCREASED TO OVER 5 MBS FROM
SAC-RDD AND WINDS ARE NEARING ADVSRY LEVELS IN THE CENTRAL/NRN SAC
VALLEY. WILL ISSUE WIND ADVSRY FOR THESE AREAS. WINDS ALOFT ARE NOT
STRONG ENOUGH TO REACH GUST CRITERIA...BUT SUSTAINED SPEEDS LIKELY.

THE 5H COLD POOL IS FORECAST TO MOVE OVER INTERIOR NORCAL LATE
TONIGHT AND SUN WITH TEMPS MINUS 28-32 DEG C. 7H TEMPS ARE ALSO
FORECAST TO LOWER TO MINUS 12-14 DEG C BY EARLY SUN. THIS WOULD
LOWER SNOW LEVELS TO THE 1500 TO 2500 FOOT LEVEL...AND GIVEN THE QPF
FOR THE NRN MTNS AND SIERNEV FOOTHILLS...WE HAVE DECIDED TO ISSUE
WINTER WX ADVSRYS FOR 13/68...AND A WINTER STORM WARNING FOR THE
MOTHERLODE ZONE 67...IN ADDITION TO OUR CURRENT WARNINGS FOR ZONES
68/69. THE POSSIBILITY OF THUNDER SNOW COULD RESULT IN RAPID SNOW
ACCUMULATIONS.

PROGS HAVE THIS SYSTEM MOVING E OF INTERIOR NORCAL SUN EVENING...
WITH SHORT WAVE RIDGING BUILDING IN ON MON FOR DRIER AND MILDER
WX.    JHM

.EXTENDED...(MON NIGHT THROUGH SATURDAY)...A GRADUAL WARMING AND
DRYING TREND BEGINS MONDAY AS THE UPPER LOW MOVES E AND A BROAD
RIDGE UPSTREAM NEARS THE WEST COAST. THE RIDGE MAKES ONLY SLIGHT
EASTWARD MOVEMENT KEEPING THE REGION IN NORTHWESTERLY FLOW. A SHORT
WAVE TROUGH WILL BRUSH THE NORTHERN PART OF THE REGION MON WITH JUST
A SLIGHT CHANCE OF PRECIP IN THE NORTHERN MOUNTAINS...A SECOND
ELONGATED SHORT WAVE WILL PASS TO THE EAST OF THE DISTRICT ABOUT
MIDWEEK. HIGHER PRES WILL SETTLE INTO THE GREAT BASIN BEHIND THE
TROUGH SETTING UP A FAVORABLE SCENARIO FOR OFFSHORE FLOW LATE IN THE
UPCOMING WEEK. DK2

&&

.AVIATION...
THE ATMOSPHERE OVER THE REGION WILL INCREASINGLY DESTABILIZE AS A
COLD UPPER LEVEL LOW MOVES OVER THE REGION TONIGHT. THE PEAK PERIOD
FOR CONVECTIVE SHOWER ACTIVITY WILL LIKELY BE WITH AND BEHIND THE
COLD FRONT WHICH WILL CROSS THE REGION FROM THE NNW TO SSE BETWEEN
ABOUT 04Z AND 10Z. AREAS OF MVFR CIGS WILL BECOME MORE WIDESPREAD AS
THE FRONT APPROACHES. ISOLATED THUNDERSTORMS MAY DEVELOP ANY TIME
AFTER ABOUT 00Z...BUT WILL BE MOST LIKELY WITH AND BEHIND THE FRONT.
IFR/LIFR CIGS AND VSBYS ARE POSSIBLE WITH THE MORE INTENSE
PRECIPITATION ASSOCIATED WITH THE HEAVIEST SHOWERS. A LULL IN
ACTIVITY MAY OCCUR LATE TONIGHT AND EARLY SUN...BUT THE UNSTABLE
ATMOSPHERE WILL LEAD TO CONTINUED CONVECTIVE ACTIVITY DURING THE DAY
ON SUN.  SNOW LEVELS CURRENTLY NEAR 5000FT WILL DROP TO 2000 FT WITH
THE FRONTAL PASSAGE. LOCAL WIND GUSTS IN FAVORED VALLEY LOCATIONS
COULD REACH 25 KT...WITH STRONGER GUSTS TO 40KT IN AND AROUND
RIDGETOPS AND CHANNELED AREAS IN HIGHER TERRAIN. DK2

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 12 PM PDT SUNDAY FOR WESTERN PLUMAS
COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM PDT
SUNDAY FOR SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

WINTER WEATHER ADVISORY FROM 4 AM TO 12 PM PDT SUNDAY FOR NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE.

WIND ADVISORY UNTIL 5 AM PDT SUNDAY FOR NORTHERN SACRAMENTO
VALLEY-CENTRAL SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Mar 21, 7:00 AM PDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT MAR 21 2009

CAZ013>019-063-064-066>069-221400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A WINTER STORM WILL MOVE INTO THE REGION LATER TODAY. SOME LIGHT
SHOWERS MAY DEVELOP AHEAD OF THE FRONT LATER THIS MORNING AND
AFTERNOON AHEAD OF THE MAIN PART OF THE SYSTEM THAT WILL BRING WITH
IT HEAVY SNOW AT TIMES OVERNIGHT IN THE MOUNTAINS. THUNDERSTORMS
WILL BE POSSIBLE TODAY OVER THE NORTHERN HALF OF THE VALLEY AND
SURROUNDING FOOTHILLS AND THEN OVER THE ENTIRE REGION OVERNIGHT.
SOME HEAVY PRECIPITATION MAY OCCUR OVERNIGHT AS THE FRONT MOVES
THROUGH THE REGION. SEE WINTER STORM WARNING AND SPECIAL WEATHER
STATEMENT FOR MORE DETAILS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

LOW SNOW LEVELS WILL START THE DAY WITH SNOW ACCUMULATING IN THE
FOOTHILLS. THE THREAT OF THUNDERSTORMS WILL ALSO PERSIST BUT SHIFT
SOUTH AND EAST OVER THE AREA DURING THE DAY. BEYOND SUNDAY NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Mar 21, 3:12 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
312 PM PDT SAT MAR 21 2009

CAZ013>019-063-064-066>069-221215-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
312 PM PDT SAT MAR 21 2009

...MILD SPRING WEATHER WILL ABRUPTLY CHANGE TO STORMY WINTER
CONDITIONS TONIGHT AND SUNDAY...

A WINTER STORM SYSTEM MOVED INTO THE REGION TODAY AND WILL
CONTINUE AFFECTING THE AREA THROUGH MOST OF SUNDAY. THE SYSTEM IS
EXPECTED TO INTENSIFY THIS EVENING AND WILL BRING HEAVY SNOWS TO
THE MOUNTAINS OVERNIGHT. THE SNOW WILL TAPER TO SHOWERS ON SUNDAY
AND DECREASE IN INTENSITY FROM THE NORTHWEST TO THE SOUTHEAST
DURING THE DAY BEFORE ENDING SUNDAY EVENING OVER THE WESTERN
SLOPES OF THE SIERRA NEVADA.

STRONG...GUSTY WINDS AND MUCH COOLER THAN NORMAL TEMPERATURES WILL
ACCOMPANY THE SYSTEM. ADDITIONALLY...THE THREAT OF HEAVY
PRECIPITATION INCLUDING THUNDERSTORMS IN THE LOWER ELEVATIONS
EXISTS. THE THUNDERSTORM THREAT WILL CONTINUE THIS EVENING
THROUGH SUNDAY.

ON AVERAGE...VALLEY RAINFALL TOTALS WITH THIS EVENT WILL BE AROUND
A HALF INCH. HOWEVER...DUE TO THE THUNDERSTORM
POTENTIAL...LOCALLY HIGHER AMOUNTS WILL BE LIKELY. ANYWHERE
INTENSE RAIN DEVELOPS...THE POTENTIAL FOR LOCALIZED FLOODING PLUS
MUD AND DEBRIS FLOWS WILL EXIST. SNOWFALL TOTALS OVER THE HIGHER
MOUNTAIN ELEVATIONS WITH RANGE BETWEEN ONE AND TWO FEET. SNOW
LEVELS WILL LOWER RAPIDLY THIS EVENING...DROPPING AS LOW AS 2000
FEET SUNDAY MORNING. SNOWFALL SUNDAY MORNING IN THE FOOTHILLS
WILL LIKELY ACCUMULATE TO BETWEEN 1 AND 4 INCHES OVER THE HIGHER
ELEVATIONS.

A SIGNIFICANT THREAT WITH A SPRING STORM SUCH AS THIS...IS THE
ABRUPTNESS OF THE CHANGE FROM MILD SPRINGLIKE WEATHER...TO VERY
HAZARDOUS WINTER TYPE WEATHER. ANYONE VENTURING OUTDOORS IN THE
FOOTHILLS OR HIGHER COUNTRY THIS WEEKEND SHOULD BE PREPARED FOR A
SUDDEN RETURN TO STORMY WINTER LIKE CONDITIONS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OR VISIT
US ON THE INTERNET AT HTTP://WEATHER.GOV/SACRAMENTO FOR THE LATEST
UPDATES ON THIS STORM.

DK2

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:04 PM PDTWinter Weather AdvisorySTO21 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.